PAPR Distribution for Single Carrier M-QAM Modulations
- 22 Downloads
Single carrier modulations such as quadrature amplitude modulation (QAM) are recently becoming an attractive and complementary alternative to multiple carrier modulations. High order QAM provides spectral efficiency advantage at the price of larger dynamic range. This characteristic leads to enlarge the peak-to-average power ratio (PAPR) and so, to reduce the energy efficiency. This study provides an analysis of the PAPR distribution for QAM based systems. We focus on the distribution of the PAPR since it is the main evaluation means of PAPR reduction techniques. We present an analytic expression of the probability density function of the PAPR for limited length frames. The analysis shows that the expression of the PAPR usually found in the literature is valid only for long frames and is the asymptotic limit of the formula we propose. According to the simulation results, the distribution we suggest accurately describes the PAPR for long frames and is a good approximation for short frames.
KeywordsSingle carrier modulation Quadrature amplitude modulation (QAM) Peak-to-average power ratio (PAPR) Energy efficiency Central limit theorem (CLT)
- 1.Sanjay Singh, M . H., & Sathish Kumar, M. (2009). Effect of peak-to-average power ratio reduction on the multicarrier communication system performance parameters. International Journal of Electrical and Computer Engineering (IJECE), 4, 779–786.Google Scholar
- 9.Talonen, M., & Lindfors, S. (2007) Power consumption model for linear RF power amplifiers with rectangular M-QAM modulation. In 4th International Symposium on Wireless Communication Systems, 2007. ISWCS 2007., (pp. 682–685).Google Scholar
- 12.Wei, S., Goeckel, D., & Kelly, P. (2002). A modern extreme value theory approach to calculating the distribution of the peak-to-average power ratio in OFDM systems. In IEEE International Conference on Communications. ICC 2002. (2002), (Vol. 3, pp. 1686–1690).Google Scholar
- 14.Marsaglia, G. (1965). Ratios of normal variables and ratios of sums of uniform variables. Journal of the American Statistical Association, 60(309), 193–204. [Online]. Available: http://www.jstor.org/stable/2283145.